Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 78, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 30, 2009, 4:55 PM CDT for Franklin County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2009, 4:55 PM CDT (21:55 UTC)
- Expired
- Oct 30, 2009, 5:14 PM CDT
- In force
- 19 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 302155 TORHUN ALC059-302230- /O.NEW.KHUN.TO.W.0078.091030T2155Z-091030T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 455 PM CDT FRI OCT 30 2009 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL FRANKLIN COUNTY IN NORTHWEST ALABAMA... * UNTIL 530 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF THARPTOWN...OR ABOUT 6 MILES SOUTH OF TUSCUMBIA...MOVING NORTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST ALABAMA. && LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787 TIME...MOT...LOC 2155Z 210DEG 49KT 3465 8766 $$ SS
2 follow-up statements
000 WWUS54 KHUN 302202 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT FRI OCT 30 2009 ALC059-302230- /O.CON.KHUN.TO.W.0078.000000T0000Z-091030T2230Z/ FRANKLIN AL- 502 PM CDT FRI OCT 30 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL FRANKLIN COUNTY... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR RUSSELLVILLE MOVING NORTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWESTERN ALABAMA. && LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787 TIME...MOT...LOC 2159Z 210DEG 49KT 3470 8762 $$ SS
000 WWUS54 KHUN 302214 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 PM CDT FRI OCT 30 2009 ALC059-302224- /O.CAN.KHUN.TO.W.0078.000000T0000Z-091030T2230Z/ FRANKLIN AL- 514 PM CDT FRI OCT 30 2009 ...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY IS CANCELED... WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE TORNADO WARNING HAS BEEN CANCELED. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWESTERN ALABAMA. LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787 TIME...MOT...LOC 2214Z 210DEG 49KT 3488 8749 $$ SS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:08 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 30, 3:08 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 308 PM CDT FRI OCT 30 2009 .SYNOPSIS...A VERY PROGRESSIVE UPPER TROUGH HAS CAUSED ABUNDANT SNOWFALL OVER THE ROCKIES AND STRONG TO SEVERE WEATHER ACROSS THE SOUTHERN PLAINS. THIS TROUGH AND SFC COLD FRONT ARE BEGINNING TO AFFECT THE TN VALLEY WITH THE POSSIBILITY OF DAMAGING WINDS AND ISOLATED TORNADOES MAINLY WEST OF INTERSTATE 65. A TORNADO WATCH REMAINS IN EFFECT FOR LAWRENCE...FRANKLIN(AL)... COLBERT...AND LAUDERDALE COUNTIES UNTIL 7PM CDT. IN OTHER NEWS...DON'T FORGET TO CHANGE YOUR CLOCKS BACKWARD ON SATURDAY NIGHT AS DAYLIGHT SAVINGS TIME ENDS AT 2AM ON SUNDAY MORNING. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT ANALYSIS INDICATES THAT THE TORNADO THREAT WILL CONTINUE TONIGHT AS THE COLD FRONT APPROACHES. SRH VALUES CONTINUE TO BE IN THE 300-400 M2/S2 RANGE THROUGH APPROX 04Z. WHILE THE FRONT MOVES OVER THE AREA. INSTABILITY IS QUITE LOW ACROSS MUCH OF THE TN VALLEY WITH THE EXCEPTION OF FAR NW AL WHERE SOME MUCAPE IS PRESENT. MOST OF THIS ACTIVITY WILL BE LOW TOPPED MEANING A DEARTH OF LIGHTNING. WITH THE VERY STRONG JET STREAKS ALOFT AND THE PRESSURE GRADIENT PRESENT...EXPECTING WIND SPEEDS TO BE 10-20 KTS OVER MOST AREAS WITH HIGHER GUSTS AND 20-30 KTS SUSTAINED AT HIGHER ELEVATIONS OF NE AL. THERE ARE ACTUALLY TWO SEPARATE FRONTAL BOUNDARIES. THE FIRST FRONTAL BOUNDARY IS THE ONE RESPONSIBLE FOR THE MAJORITY OF THE CONVECTIVE ACTIVITY WILL BE MOVING ACROSS FAR NW AL BY 00-01Z...AROUND THE INTERSTATE 65 CORRIDOR BY 00Z-03Z...AND FAR NE AL BY 03-06Z. THE SECONDARY COLD FRONT WITH THE COOL DRY AIR MASS FOLLOWS SHORTLY AFTERWARDS. THE UPPER LOW SHOULD CONTINUE TO MOVE NORTHEAST OVERNIGHT WITH MORE RAINFALL OCCURRING DURING THE DAY. GIVEN THAT THE FIRST FRONTAL PASSAGE IS MAINLY IN THE MORNING WITH THE SECONDARY FRONT LATER IN THE EARLY AFTERNOON...DAYTIME HIGHS WILL LIKELY OCCUR IN THE MORNING. FOR NOW...HAVE INCLUDED DAYTIME HIGHS IN THE UPPER 50S TO LOW 60S. CLOUD COVER AND SHOWER ACTIVITY MAY BE SOMEWHAT STUBBORN TO DISSIPATE IN NE AL AS THE UPPER TROUGH MOVES NORTHEAST. BEHIND THE UPPER TROUGH...ZONAL FLOW BEGINS TO DEVELOP ALOFT ACROSS THE SOUTHEAST BY SUNDAY. DAYTIME HIGH TEMPS ON SUNDAY WILL BE SOMEWHAT WARMER IN THE LOW TO MID 60S. CLEAR CONDITIONS WILL THEN DOMINATE. .LONG TERM (MONDAY THROUGH THURSDAY NIGHT)...A PRETTY QUIET EXTENDED FORECAST WILL THEN DOMINATE THROUGHOUT THE REGION AS ZONAL FLOW DEVELOPS. DAYTIME HIGHS IN THE LOW TO MID 60S WITH LOWS MAINLY IN THE 40S SHOULD BE THE ORDER OF THE DAY. THE ECMWF IS SHOWING A SECONDARY UPPER TROUGH EJECTING SE FROM MT TOWARDS THE TN VALLEY ON TUESDAY INTO WEDNESDAY. AT THIS POINT...NOT EXPECTING MORE THAN A SECONDARY COOL PUSH WITH THIS PARTICULAR SYSTEM. HAVE ADDED SOME CLOUD COVER MAINLY OVER NE AL. OTHERWISE...WE REMAIN IN NW FLOW FOR THE REST OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 54 57 43 62 41 / 100 70 10 10 0 SHOALS 53 59 42 63 39 / 100 40 10 10 0 VINEMONT 53 57 44 61 40 / 100 70 10 10 0 FAYETTEVILLE 53 56 42 60 39 / 100 70 10 10 0 ALBERTVILLE 56 57 45 63 42 / 100 80 10 10 0 FORT PAYNE 56 56 45 60 40 / 100 80 10 10 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SL.77
Hazardous weather outlook, Oct 30, 1:00 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT FRI OCT 30 2009 ALZ001>010-016-TNZ076-096-097-310330- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 100 PM CDT FRI OCT 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE WEST TODAY. UNTIL THE FRONT ARRIVES...SUSTAINED SOUTHERLY WINDS OF 20 MPH WILL GUST TO AROUND 35 MPH AREA-WIDE...WITH OCCASIONAL GUSTS TO 40 MPH POSSIBLE IN THE HIGHER TERRAIN. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE...WITH THE PRIMARY THREAT DAMAGING OF STRAIGHT LINE WINDS. A BRIEF TORNADO SPIN UP IS POSSIBLE WITHIN BREAKS OF THE MAIN LINE OF STORMS...OR IF ISOLATED THUNDERSTORMS DEVELOP EAST OF THE COLD FRONT. IN ADDITION...BRIEF HEAVY RAINFALL ALONG AND JUST BEHIND THE FRONT MAY CAUSE LOCALIZED FLASH FLOODING CONCERNS...ESPECIALLY ACROSS NORTHWEST ALABAMA AND IN OTHER AREAS THAT RECEIVED RAINFALL ON THURSDAY. THE LATEST FORECAST SUGGESTS THE FRONT WILL ARRIVE INTO NORTHWEST ALABAMA BETWEEN 6 AND 7 PM THIS EVENING...REACH THE INTERSTATE 65 CORRIDOR AROUND 7 TO 9 PM...AND CLEAR EXTREME NORTHEAST ALABAMA BY 2 OR 3 AM SATURDAY MORNING. THE GUSTY WINDS AND SEVERE WEATHER THREAT WILL DIMINISH BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING. JLL/RSB
In the hours before
Special weather statement, Oct 30, 2:49 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 249 PM CDT FRI OCT 30 2009 ALZ001>003-302030- COLBERT-FRANKLIN-LAUDERDALE- 249 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 330 PM CDT... AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO EVERGREEN...MOVING NORTHEAST AROUND 35 MPH. WIND GUSTS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIVERTON... POGO... WRIGHT... PLEASANT SITE...MYNOT...AND CHEROKEE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
Special weather statement, Oct 30, 3:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI OCT 30 2009 ALZ001-002-302115- COLBERT-LAUDERDALE- 330 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 415 PM CDT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MT HESTER...OR 10 MILES SOUTHEAST OF IUKA... MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BARTON...RIVERTON. WRIGHT...WATERLOO. OAKLAND. THREET. CLOVERDALE. ZIP CITY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Special weather statement, Oct 30, 3:33 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 PM CDT FRI OCT 30 2009 ALZ003-302115- FRANKLIN- 333 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 415 PM CDT... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VINA...OR NEAR RED BAY...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HALLTOWN...HODGES. DEMPSEY...PLEASANT SITE. BELGREEN. ROCKWOOD...ISBELL. RUSSELLVILLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHWEST ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
Special weather statement, Oct 30, 3:58 PM CDT, 57 minutes before
AIRPORT WEATHER WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 358 PM CDT FRI OCT 30 2009 ALZ002-302230- COLBERT- 358 PM CDT FRI OCT 30 2009 ...AIRPORT WEATHER WARNING... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT WEATHER WARNING FOR... NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/ * UNTIL 530 PM CDT FOR THE FOLLOWING THREATS... * WIND GUSTS 30 MPH OR HIGHER. * CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT. DJN
Special weather statement, Oct 30, 4:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 415 PM CDT FRI OCT 30 2009 ALZ001>004-302200- COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE- 415 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE COUNTIES UNTIL 500 PM CDT... AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELGREEN...OR 6 MILES WEST OF RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RUSSELLVILLE...CROOKED OAK. LITTLEVILLE...THARPTOWN. COLBERT HEIGHTS...MT HOPE. SPRING VALLEY...LA GRANGE. WHITEOAK...NE SMITH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 6:25 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 50 min |
| Oct 30, 6:58 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 28 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.